Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 1998, 5:26 PM CDT for Riley County, Kansas. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 5:26 PM CDT (22:26 UTC)
- Expired
- Jun 10, 1998, 5:55 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Riley County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 5:45 PM CDT | Hail 0.75 | Manhattan Arpt, KS | |
| Jun 10, 5:58 PM CDT | Hail 1.25 | Manhattan, KS | |
| Jun 10, 6:05 PM CDT | Hail 2 | Manhattan, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
253
WUUS1 KTOP 102228 RRA
SVRTOP
KSC161-102255-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 555 PM CDT
* AT 523 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF MANHATTAN...MOVING
NORTHEAST AT 20 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
KEATS
OGDEN
MANHATTAN
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:50 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 10, 3:50 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT WED JUN 10 1998 ...MAIN CONCERNS ARE PRECIPITATION CHANCES TONIGHT AND THURSDAY AND HIGH TEMPERATURES THURSDAY AND FRIDAY... OUTFLOW FROM MORNING THUNDERSTORMS HAVE KEPT WARM FRONT STALLED GENERALLY ALONG INTERSTATE 70 OVER CWA AT 20Z. ADAP SHOWING STRONG MOISTURE CONVERGENCE ALONG AND SOUTH OF BOUNDARY AND LITTLE OR NOW CAP ALSO AS OF 20Z. THUS SHORT TERM PROBLEM IS IF THIS WILL FIRE. FOR THE OVERNIGHT HOURS GOING MORE WITH NGM/AVN SOLUTION WHICH WOULD HAVE SHORT WAVE COMING OUT OF SOUTHWEST STATES PUSHING NORTHEAST INTO WESTERN KANSAS. Q-VECTOR SUPPORT INCREASING AFTER 06Z OVER CWA THEN DECREASING BY 18Z. ALL MODELS HANDLING SHORT WAVE ENERGY A LITTLE DIFFERENTLY BUT NGM/AVN CLOSE SO HAVE FOLLOWED THESE. KEPT LIKELY POPS OVERNIGHT AND 50 PERCENT FOR MAINLY THE MORNING HOURS ON THURSDAY. GIVEN GOING TEMPS AND EXPECTED CONVECTION-COOLED AIR WILL GO A CATEGORY BELOW GUID ON LOWS TONIGHT AND NEAR FWC GUIDANCE OF HIGHS THURSDAY. WITH FLOW GOING MORE SOUTHWESTERLY THURSDAY EXPECT SOME DRYING TREND AND WILL KEEP THURSDAY NIGHT INTO FRIDAY DRY. AGAIN FAVORING MORE A NGM SOLUTION AND LOWS IN THE MIDDLE 60S LOOK FINE FOR THURSDAY NIGHT WITH HIGHS IN THE MIDDLE TO UPPER 80S ON FRIDAY. ETA WOULD PUSH A FRONT INTO NORTHERN PORTIONS OF CWA AND LOWERS TEMPS. .TOP...NONE FRANTZ
In the hours before
Local storm report, Jun 10, 11:53 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1153 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM 5 E MARYSVILLE KS .88 INCH HAIL
06/10/98 MARSHALL
0954 AM 1 E BAILEYVILLE KS 1 INCH HAIL
06/10/98 NEMAHA
1000 AM SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1017 AM 8 SE SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1045 AM 8 W HORTON KS .75 INCH HAIL
06/10/98 BROWN
1144 AM 5 E MARYSVILLE KS .88 INCH HAIL
06/10/98 MARSHALLLocal storm report, Jun 10, 11:53 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1153 AM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM 5 E MARYSVILLE KS .88 INCH HAIL
06/10/98 MARSHALL
0954 AM 1 E BAILEYVILLE KS 1 INCH HAIL
06/10/98 NEMAHA
1000 AM SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1017 AM 8 SE SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1045 AM 8 W HORTON KS .75 INCH HAIL
06/10/98 BROWN
1144 AM 5 E MARYSVILLE KS .88 INCH HAIL
06/10/98 MARSHALLLocal storm report, Jun 10, 11:59 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1159 AM CDT WED JUN 10 1998
CORRECTED TO DELETE LATE MORNING MARYSVILLE REPORT
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM 5 E MARYSVILLE KS .88 INCH HAIL
06/10/98 MARSHALL
0954 AM 1 E BAILEYVILLE KS 1 INCH HAIL
06/10/98 NEMAHA
1000 AM SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1017 AM 8 SE SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1045 AM 8 W HORTON KS .75 INCH HAIL
06/10/98 BROWNLocal storm report, Jun 10, 11:59 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1159 AM CDT WED JUN 10 1998
CORRECTED TO DELETE LATE MORNING MARYSVILLE REPORT
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 AM 5 E MARYSVILLE KS .88 INCH HAIL
06/10/98 MARSHALL
0954 AM 1 E BAILEYVILLE KS 1 INCH HAIL
06/10/98 NEMAHA
1000 AM SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1017 AM 8 SE SENECA KS 1 INCH HAIL
06/10/98 NEMAHA
1045 AM 8 W HORTON KS .75 INCH HAIL
06/10/98 BROWNLocal storm report, Jun 10, 12:37 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KANSAS
1237 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM 3 S BAILEYVILLE KS 2 INCH HAIL
06/10/98 NEMAHA
1040 AM WILLIS KS 1.75 INCH HAIL
06/10/98 BROWN
1040 AM WILLIS KS WIND DAMAGE
06/10/98 BROWN SEVERAL LARGE TREE LIMBS
DOWN NUMEROUS BROKEN
WINDOWS FROM WIND BLOWN
HAILSpecial weather statement, Jun 10, 1:53 PM CDT, 3 hours 33 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-110045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 153 PM CDT WED JUN 10 1998 STORM SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. INITIAL CONCERNS FOR THE AFTERNOON HOURS WOULD BE OVER EAST CENTRAL KANSAS WITH THE ACTIVITY THEN SPREADING TO THE NORTHEAST. ANOTHER ROUND OF STORMS WOULD BE POSSIBLE FROM THE LATE EVENING INTO THE OVERNIGHT HOURS STARTING OVER THE NORTH CENTRAL COUNTIES. LARGE HAIL...DAMAGING WIND...AND/OR TORNADOES ARE POSSIBLE. SYNOPSIS: A WARM FRONT ACROSS CENTRAL PORTIONS OF MISSOURI EXTENDING WEST INTO NORTH CENTRAL KANSAS WILL BE THE FOCUS FOR POSSIBLE THUNDERSTORM DEVELOPMENT BY THE LATE AFTERNOON HOURS. VERY UNSTABLE AIR IN PLACE OVER THE AREA WILL GIVE THE THREAT FOR SEVERE WEATHER INTO THE EVENING HOURS. LATER TONIGHT AN UPPER LOW PRESSURE AREA WILL PUSH INTO THE HIGH PLAINS AND GIVE ANOTHER CHANCE FOR SEVERE WEATHER OUT AHEAD OF IT. FRANTZ
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:18 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 32 min |
| Jun 10, 7:30 AM CDT | Tornado Warning | TOP | Republic, Washington | 30 min |
| Jun 10, 8:19 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| Jun 10, 8:43 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 57 min |
| Jun 10, 9:33 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 62 min |
| Jun 10, 10:04 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 61 min |
| Jun 10, 5:50 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 60 min |
| Jun 10, 6:19 PM CDT | Tornado Warning | TOP | Pottawatomie | 31 min |
| Jun 10, 6:36 PM CDT | Tornado Warning | TOP | Pottawatomie, Wabaunsee | 29 min |
| Jun 10, 6:53 PM CDT | Tornado Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.